MAUDE Adverse Event Report: W.L. GORE & ASSOCIATES GORE VIABIL® BILIARY ENDOPROSTHESIS (GI); CATHETER, BILIARY, DIAGNOSTIC

W.L. GORE & ASSOCIATES GORE VIABIL® BILIARY ENDOPROSTHESIS (GI); CATHETER, BILIARY, DIAGNOSTIC
Model Number VN1006200
Medical Device Problem Codes Separation Failure (2547); Material Deformation (2976)
Health Effect - Clinical Codes Death (1802); Hemorrhage/Blood Loss/Bleeding (1888); Shock (2072); Blood Loss (2597)
Date of Event 05/16/2019
Type of Reportable Event Death
Additional Manufacturer Narrative
Patient weight and medical history were requested, however no information has been provided.Additional event details have been requested, but not yet received.Per the ifu: physicians should carefully consider the decision to implant the gore® viabil® biliary endoprosthesis in patients with active infections or other co-morbidities involving the hepatobiliary system.Physicians should also consider the standard precautions associated with the endoscopic transpapillary manipulation of an 8.5 fr catheter.The ifu also states the following: hazards and adverse events complications associated with the use of the gore® viabil® biliary endoprosthesis may include complications associated with other biliary endoprostheses, including but not limited to: endoprosthesis misplacement, endoprosthesis migration, endoprosthesis fracture, obstruction of branch ducts, bleeding due to vascular erosion, and endoprosthesis occlusion due to biofilm / sludge formation, extrinsic compression or tumor overgrowth at the endoprosthesis ends.Complications may also include those often associated with any endoscopic procedure performed on the biliary tract.These complications include: infection, bleeding, duct perforation, hematoma, hemobilia, cholangitis, pancreatitis, fever, trauma to ductal system or duodenum, and death.
 
Event or Problem Description
It was reported to gore by conmed, (cen-2064) that during an ercp on a male patient on (b)(6) 2019, the physician placed a 10x6 gore® viabil® biliary endoprosthesis for distal biliary stricture.It was reported that upon full deployment of the viabil, the delivery catheter could not be withdrawn by the physician.According to the report, after waiting a period of time to allow for relaxing, the catheter could still not be removed, even with a reported strong removal force.It was reported the physician subsequently cut the hub end of the catheter off at the scope port and went back along side the catheter and proceeded to dilate the viabil successfully with a 4mm dilation balloon.Reportedly, the stent was draining, however, the catheter still could not be removed.According to the report, the physician attempted removal with a rat tooth, pulling with strong force, however he was still not able to remove the stent.Reportedly, the stent was observed to deform a bit and a bend was noted in the imaging, shaping the stent like a u about the midpoint.It was reported the physician attempted apc at 50 watts and endoscopic scissors.Reportedly, both were unsuccessful.It was reported the procedure was not completed.Reportedly, the catheter was unable to be removed and was left in the patient exiting through the mouth.The patient was reportedly sent to icu overnight and intubated.It was reported the physician attempted catheter removal again on (b)(6) 2019, but the catheter could not be removed.It was reported the physician was able to cut the other end of the catheter with a rat tooth and pull out of the patient¿s mouth, leaving a small portion of the catheter inside the stent.According to the report, the patient was seen at the bedside in icu by the ir physician (sometime between (b)(6)) to have a drain put in place as it was reported the stent was no longer draining appropriately.Reportedly, the patient continued to be intubated and a planned removal of the stent and catheter was to take place percutaneously by an ir physician, however the patient died on (b)(6) 2019 reportedly due to bile duct bleeding.
 
Additional Manufacturer Narrative
Type of reportable event: corrected information.Fluoroscopy images were received and reviewed by gore.The images provided confirmed successful implant of the viabil endoprosthesis but did not assist in investigation related to the complaint that catheter could not be removed following implant.Attempts are being made to obtain an autopsy report and to determine the location of the device and catheter.
 
Additional Manufacturer Narrative
A4 and b7: contains new patient information.H6: additional patient codes.It was reported the patient initially experienced jaundice and abdominal pain which led to the diagnosis of a biliary obstruction.It was stated an mri revealed dilated bile ducts and pancreatic head mass, highly suspicious for neoplasm.It was reported there was no prior treatment of the stricture.It was reported there was nothing unusual observed during the deployment of the viabil stent and no resistance was experienced.It was stated that bile and contrast were draining, however after the deployment the string/catheter shaft could not be pulled out.The stent was reported to be straight after deployment and was open above and below the stricture, however attempts to pull the shaft/string reportedly distorted the stent.It was reported that no drainage was observed during the second procedure on 5/17/2019 and that a percutaneous drain was placed after no ampullary drainage was noted post-stent placement.It was stated no bleeding was evident during any of the procedures.It was reported that a cholangiogram and fluoroscopy images are available.Images have been requested, however no images have been received.It was reported that the following events transpired with the patient after the second procedure and prior to the patient's death.¿the patient s/p second ercp had an ir guided percutaneous biliary drain placed.Clinically he was improving and was stepped down from icu.Patient pulled his drain out and s/p he was sent for another ir guided drain placement.Patient eventually had large amount of haemobilia, complicated by shock¿.It was reported that an autopsy was done on the patient and there was no specific cause noted on the death certificate.It was reported peritoneal hemorrhage was noted.A copy of the autopsy has been requested, but not received.The explanted stent and catheter have been requested to be returned for evaluation, however, the device/catheter have not been returned.
 
Additional Manufacturer Narrative
H6:updated code it was reported by the physician that the duct was not ballooned prior to stent placement.Based on the investigation and the information provided, no conclusions could be made about the root cause of the event.Images provided by the physician were analyzed and represent a tight stricture and possible undersizing of the stent length, however, the images were not sufficient to determine a root cause of this event.Generally, tightness of the stricture and patient anatomy, including tortuosity and calcification, may play a role in ease of withdrawal of the delivery catheter.The ifu states: ¿pre-dilatation of the stricture may be performed at the discretion of the implanting physician.¿ it is common practice for physicians to pre-dilate tight strictures in order to assist in stent placement.However, in this case the stricture was not pre-dilated and it is unknown if the tight stricture (as described by the physician) and the anatomy of the patient could have contributed to the catheter not being capable of removal.
 
Additional Manufacturer Narrative
The information provided is the final report: gore obtained the following additional information from the physician: the device was used for the treatment of malignant biliary stricture.The patient had an intact and functioning gallbladder and cystic duct.The stricture did not involve and was not close to the cystic duct.There was minimal anatomic tortuosity.The bile duct was ¿12mm upstream to stone, distal abrupt cut off.¿ the stricture was very small.It was reported, the stricture appeared about 1-2 cm in length.A boston scientific hydra-jag wire 0.35 x 450 cm was used during the procedure.The endoscope was in a long position and was a tjf q180v #2506908.The catheter was held straight outside the endoscope.The physician stated that he waited 10 minutes prior to removing the catheter once it did not remove immediately.It was reported that the patient had a percutaneous drain put in place (date unknown) because the stent was no longer draining appropriately.Conversations were had with the ir physician to have the stent removed percutaneously.However, it was reported on (b)(6) that the patient passed the night before, on (b)(6).When the physician was asked what he thought may be holding the stent to the catheter, he suspected the deployment string.However he noted that there was full deployment and that was only a ¿guess.¿ images provided by the physician were analyzed, the image of the endoscopic view of the stent post deployment demonstrates that the stent was fully deployed with the catheter still inside the stent, however, the deployment line (string) was not present.The deployment line holds the endoprosthesis onto the catheter and the endoprosthesis is released from the catheter once the deployment line is fully deployed.Based on the images provided it is not believed that the deployment string was the cause for the stent and catheter being stuck, however, the images provided do not demonstrate why the delivery catheter could not be removed once the endoprosthesis was deployed.Gore also made multiple requests for the following information, records and imaging that was never provided: the last four digits of the patients ssn or another patient identifier to assist in requesting pertinent medical records from the hospital; an autopsy report, death certificate and/or an admission summary related to cause of death; and endoscopy reports from on (b)(6).The explanted gore® viabil® biliary endoprostesis and delivery catheter were requested to be returned to gore for evaluation.However after multiple requests, no response was received to confirm whether the device and catheter were retained by the hospital or their location if not in the hospital¿s custody and neither were returned.As gore was unable to obtain critical information despite multiple attempts, it is closing the investigation at this time.Based on the investigation and the information provided, no conclusions could be made about the root cause of the event.Images provided by the physician were analyzed and represent a tight stricture and possible undersizing of the stent length, however, the images were not sufficient to determine a root cause of this event.Generally, tightness of the stricture and patient anatomy, including tortuosity and calcification, may play a role in ease of withdrawal of the delivery catheter.The ifu states: ¿pre-dilatation of the stricture may be performed at the discretion of the implanting physician.¿ it is common practice for physicians to pre-dilate tight strictures in order to assist in stent placement.However, in this case the stricture was not pre-dilated and it is unknown if the tight stricture (as described by the physician) and the anatomy of the patient could have contributed to the catheter not being capable of removal.The ifu also provides the following pertinent information about withdrawal of the catheter to users: ¿following deployment of the endoprosthesis, maintain position of the guidewire across the treated stricture.Carefully withdraw the delivery catheter through the lumen of the endoprosthesis and remove through the working channel of the endoscope.Moderate resistance may be felt when the distal tip is withdrawn into the endoscope working channel.Excessive or abrupt force during catheter removal may damage the endoprosthesis, or delivery catheter.If excessive resistance is felt when withdrawing delivery catheter through lumen of endoprosthesis, it is recommended to wait a few minutes to allow the endoprosthesis to expand further allowing ease of removal.¿.

Brand Name
GORE VIABIL® BILIARY ENDOPROSTHESIS (GI)
Common Device Name
CATHETER, BILIARY, DIAGNOSTIC
Manufacturer (Section D)
W.L. GORE & ASSOCIATES
flagstaff AZ
MDR Report Key8660292
Report Number3003910212-2019-00157
Device Sequence Number1889121
Product Code FGE
UDI-Device Identifier00733132615759
UDI-Public00733132615759
Combination Product (Y/N)N
Initial Reporter StateCT
Initial Reporter CountryUS
PMA/510(K) Number
K081184
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Reporter Type Manufacturer
Report Source distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 04/02/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Operator of Device Health Professional
Device Expiration Date01/10/2022
Device Model NumberVN1006200
Device Catalogue NumberVN1006200
Device Lot Number20088027
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Not provided
Not provided
Not provided
Initial Report FDA Received Date05/31/2019
Supplement Report FDA Received Date08/21/2019
11/06/2019
01/30/2020
04/28/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age81 YR
Patient Weight93